Alert archive / Kansas / River Flood Warnings in 2025
River Flood Warning 26, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at Sep 8, 2025, 12:20 PM CDT for Ottawa County, Kansas. It took effect at Sep 8, 2025, 10:25 PM CDT. It was in force for 4 days.
The area
The counties it named.
The facts
- Issued
- Sep 8, 2025, 12:20 PM CDT (17:20 UTC)
- In effect from
- Sep 8, 2025, 10:25 PM CDT
- Expired
- Sep 12, 2025, 4:03 PM CDT
- In force
- 4 days
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- Moderate
County Ottawa County, KS
The radar
The Topeka radar (KTWX), 123 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Salt Creek (KS) near Ada (ADAK1). The gauge peaked at 22.68 ft at Sep 9, 2025, 7:00 PM CDT.
- Action stage
- 13 ft
- Minor stage
- 18 ft
- Moderate stage
- 20 ft
- Major stage
- 24 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06876700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Sep 8, 5:53 AM CDT, 6 hours 27 minutes earlier. Its key messages:
- Scattered showers and isolated thunderstorms move through the area today, focused towards central KS this morning and eastern KS tonight.
- Temperatures gradually warm up through the week.
Area forecast discussion, Sep 8, 5:53 AM CDT, 6 hours 27 minutes before
Area Forecast Discussion National Weather Service Topeka KS 553 AM CDT Mon Sep 8 2025 .KEY MESSAGES... - Scattered showers and isolated thunderstorms move through the area today, focused towards central KS this morning and eastern KS tonight. - Temperatures gradually warm up through the week. && .DISCUSSION... Issued at 411 AM CDT Mon Sep 8 2025 Northwest flow aloft is transitioning towards zonal flow over the Rockies, and water vapor imagery early this morning shows a subtle shortwave embedded within that flow over the High Plains. This has helped to generate widely scattered showers and isolated thunderstorms in the area of northeast CO, western NE, and northwest KS. Additionally, a few isolated storms in north central KS (just west of the CWA) appear to be aided by a 30-35 kt LLJ and isentropic lift. The shortwave is progged to move east across Nebraska through the day and deepen slightly into MO overnight tonight, setting the stage for our weather for the next 24-30 hours. A majority of CAMs have scattered showers and storms moving into our north central KS counties around 10-11Z this morning, although forecast soundings take until around sunrise or shortly after to saturate through the column. (The 00Z TOP RAOB had abundant dry air through the profile.) So while rain could start as soon as the predawn hours if the activity just to our west can maintain itself, confidence increases after daybreak as low-level moisture improves. By late morning and afternoon, CAMs diverge on how this activity will evolve through the day. The FV3 suggests it will dive south- southeast and eventually die off, the HRRR and ARW keep it going across eastern KS without a break into the afternoon and evening, and the NAM Nest has something in between those solutions. The eastern half of the area doesn't have much instability to work with through the day and moisture quality decreases further east as well, so am not sure about showers being as robust as the HRRR and ARW are showing this afternoon and early evening. Have held onto low PoPs to account for that solution, but if the other CAMs are closer to reality, then there would be a break in the rain this afternoon for most or all of the area. Later this evening and overnight, vertical ascent from the shortwave becomes more prevalent across eastern KS and should be aided by the LLJ restrengthening and veering slightly. This looks to develop additional rain in a north-south corridor across eastern KS, perhaps lining up with the gradient of MUCAPE. Lapse rates look modest at 6- 6.5 C/km, so a few embedded thunderstorms could occur, but instability looks too weak for severe weather as the instability axis is still towards central KS. Some rain may linger past daybreak Tuesday before the wave moves off to the east. From there, a mid- level ridge looks to amplify across the Plains, leading to gradually warming temperatures throughout the week. A couple of weak perturbations bring minor precip chances at times Wednesday into early Thursday with greater confidence in dry weather late in the work week as the ridge strengthens overhead. This leads to high temperatures becoming a few degrees warmer in the 80s each day, possibly reaching 90 by Friday. More widespread rain chances (20- 30%) return late next weekend with an upper trough approaching from the western US. && .AVIATION /12Z TAFS THROUGH 12Z TUESDAY/... Issued at 552 AM CDT Mon Sep 8 2025 VFR conditions are forecast. Main aviation concern is with showers and/or thunderstorms impacting TAF sites. Have decided to add VCTS at MHK for a few hours this morning with TS slowly moving through north central KS, though it should be noted MHK appears to be right on the instability gradient, with instability dropping off quickly to the east. Guidance is mixed on whether this morning rain maintains itself into the afternoon while very slowly moving east or if it dissipates. Opted to leave mention out at TOP/FOE until late tonight when there's a better signal with better vertical lift. Otherwise, south winds strengthen late morning with gusts around 20 kts this afternoon before diminishing. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Picha AVIATION...Picha
In the hours before
Local storm report, Sep 8, 9:32 AM CDT, 2 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
932 AM CDT Mon Sep 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM Rain 1 NNW Tescott 39.02N 97.88W
09/08/2025 M3.45 Inch Ottawa KS Trained Spotter
Still raining.
&&Special weather statement, Sep 8, 11:32 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service Topeka KS
1132 AM CDT Mon Sep 8 2025
KSZ034-081700-
Ottawa-
1132 AM CDT Mon Sep 8 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN OTTAWA COUNTY
THROUGH NOON CDT...
At 1131 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Ada, moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down twigs or small limbs and blow
around objects. Hail damage to outdoor objects and
vegetation is possible.
Locations impacted include...
Tescott and Ada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3920 9793 3904 9777 3896 9793
TIME...MOT...LOC 1631Z 316DEG 14KT 3912 9797
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
GriesemerThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 8:50 AM CDT | Areal Flood Advisory | TOP | Ottawa | 3 hr |
| Sep 8, 10:10 AM CDT | Flash Flood Warning | TOP | Ottawa | 110 min |
| Sep 8, 11:32 AM CDT | Special Weather Statement | TOP | Ottawa | 28 min |
| Sep 8, 11:52 AM CDT | Flash Flood Warning | TOP | Ottawa | 3 hr |
| Sep 8, 1:09 PM CDT | Flash Flood Warning | TOP | Ottawa | 111 min |
| Sep 8, 1:59 PM CDT | River Flood Warning | TOP | Ottawa, Saline | 32 hr |
| Sep 8, 3:02 PM CDT | Areal Flood Warning | TOP | Ottawa | 19 hr |
Nearby
River Flood Warnings in Kansas, 2025Every river flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.